Local man warns of antibiotic dangers

By Shaun Hittle · July 11, 2010 · Comment on this

A local man and KU professor is trying to raise awareness of dangers associated with a commonly used antibiotic. Local pharmacists say the drug is common and side effects come with many drugs.

Related story

Comments

sweetandsalty 4 years, 9 months ago

These reactions are WAY more common than people know. I was hit by these drugs, too. I was unable to walk for a few months after taking them. Now, 9 months later, I'm still in physical therapy for ongoing problems. My aunt has been crippled for a year and a half after taking Levaquin.

Several friends have had reactions, too, but didn't know it was due to the drugs until they heard my story. Many people also suffer from neuropathy, vision impairment, and other severe problems. Because the reactions can be delayed (sometimes up to 1 1/2 years after taking the drugs), many people don't know what caused their problems.

sweetandsalty 4 years, 9 months ago

These reactions are WAY more common than people know. I was hit by these drugs, too. I was unable to walk for a few months after taking them. Now, 9 months later, I'm still in physical therapy for ongoing problems. My aunt has been crippled for a year and a half after taking Levaquin.

Several friends have had reactions, too, but didn't know it was due to the drugs until they heard my story. Many people also suffer from neuropathy, vision impairment, and other severe problems. Because the reactions can be delayed (sometimes up to 1 1/2 years after taking the drugs), many people don't know what caused their problems.

sweetandsalty 4 years, 9 months ago

These reactions are WAY more common than people know. I was hit by these drugs, too. I was unable to walk for a few months after taking them. Now, 9 months later, I'm still in physical therapy for ongoing problems. My aunt has been crippled for a year and a half after taking Levaquin.

Several friends have had reactions, too, but didn't know it was due to the drugs until they heard my story. Many people also suffer from neuropathy, vision impairment, and other severe problems. Because the reactions can be delayed (sometimes up to 1 1/2 years after taking the drugs), many people don't know what caused their problems.

BooRadly 4 years, 9 months ago

I was treated for pneumonia with this drug - the reaction was worse than the original illness. No one could tell me why I could no longer walk or had excruciating burning pain all over my body. An ER doctor prescribed it without consulting me - this happened May 19, 2010. I now have adductor and rotar cuff tears amongst other permanent debilitating damage. Doctors are seemingly unaware of the black box warning. It was extremely frustating until I found out the name of the drug and could reseach it. I was in the hospital for seven days and left in worst shape than when I first came. Thank you for showing this video - you performed a great public service.

ciprosucks 4 years, 9 months ago

This comment was removed by the site staff for violation of the usage agreement.

ndanehower 4 years, 9 months ago

I was given a fluoroquinolone antibiotic to treat a simple sinus infection. Prior to taking this, I was a very active 44 year old woman who exercised 6 days a week. After taking levaquin for 6 days I developed severe tendon pain in my achielles and feet. Then, peripheral neuropathy developed, resulting in burning, tingling pain throughout my legs, feet and arms. I was in a wheel chair for 3 months. Now, 7 months later, I can walk short distances,but have to use a scooter to shop and go to my boys' baseball games. This antibiotic has changed my life. I know everyone doesn't have severe reactions like this, but I believe people should be informed by their doctors that tendonopathy and permanent peripheral neuropathy can occur with use of fluoroquinolone antibiotics. There are safer antibiotics that can be used to treat non-life threatening infections.

Commenting has been disabled for this item.

Share this video
E-mail to a friend

URL Paste this into an e-mail or IM